A hospital in Oregon administered the wrong medication to a patient who stopped breathing. Because of a fire alarm that happened shortly afterwards, the patient was not monitored for about twenty minutes. After that time the patient had experienced irreversible brain damage and was taken off life support on December 3, 2014.
In a surprising move, the hospital has taken responsibility for the error. Dr. Michel Boileau, the chief clinical officer, has stated, “We do know there was a medication error. We acknowledge that. It’s our mistake.” While an Oregon law, which took place in July, encourages transparency with patients and loved ones and reporting in the case of medical errors, the hospital says communication in the case of errors has been its practice for years and that it’s the right thing to do.
Supporting the transparency, the victim’s son says, “We want the community to know what happened. Precautions need to be taken. The only message we really have is that life is short and you never know when something like this could happen.”
Detailed information regarding the case has been released in the media. Using that information, it is possible to put together a Cause Map showing the cause-and-effect relationships that led to the death, and show how the hospital’s planned improvements address the causes.
In this case, administration of the paralyzing agent Rocuronium instead of the prescribed anti-seizure medication fosphenytoin caused the patient to stop breathing, leading to cardiac arrest and irreversible brain damage. Monitoring of the patient may have caught the lack of oxygen prior to irreversible damage, but in this case the patient was not monitored. Shortly after the administration of the IV, the hospital experienced a fire alarm (“code red”), at which point staff left the patient’s room and closed her door. Staff estimates she was unmonitored for about twenty minutes.
Medication errors that happen within hospital facilities almost always involve an error in the medication process. As part of the investigation, Dr. Boileau states, “We’re looking for any gaps or weaknesses in the process, or to see if there has been any human error involved.” So far the hospital has determined that the IV bag given to the patient was filled with the wrong medication at the in-patient pharmacy but then coded for the correct drug. It’s unclear exactly what happened at the pharmacy, but there was either no check of the medication filling or the check was ineffective, as it allowed the wrong drug to be delivered to the patient for administration.
According to the hospital’s chief nursing officer, Karen Reed, “We are all committed to honoring Ms. Macpherson’s name by learning everything there is to learn here and making sure no other patient has to go through this again.” While the investigation into the details continues, the hospital has already planned some improvements to work towards that goal.
To reduce the risk of medication errors, the hospital is designating a safe zone to be used for medication verification. (Distraction has been shown to be a primary driver of medication mix-ups.) They’re also reviewing and updating their medication protocols and ensuring that a detailed checking process is implemented. Because of the particular danger associated with mistakes involving paralyzing agents (like Rocuronium), alert stickers have been added to these types of drugs. Because of the issues with patient monitoring, procedures that ensure patient monitoring after IV administration (presumably even in the case of an unusual event or emergency) will be implemented.
What does this mean for you? Medication errors are considered rare, but even one is one too many. Medication administration processes at healthcare facilities must be designed to minimize the risk of error by reducing interruptions and ensure double checks. Other guides, such as alert stickers, can be used to emphasize particular risks (not limited to medication errors). In healthcare facilities (or any other facilities where operations can’t safely be put “on hold”), there needs to be a plan for ensuring that necessary tasks are performed, even with emergency or unusual situations.
Read more about this incident.